I was admitted to the E.R. last week with shortness of breath and very disorintated. They thought I was having an asthma attack. I told them I hadn't slept much in a week, my pupils were dialated. My whole gyroscope was out of wack. On the way out I talked to a lady there and I told her I was bipoler and was on prednisone for joint pain. She told me that prednisone can bring on a psychotic phase in normal people and with a pre-existing condition it can be really ugly. Has anyone ever heard of such a thing?
Yes right now I am taking lithium and trileptal. I was on lamictal and trileptal but had to switch to lithium as my insurance allowance for medication has run out and lamictal and trileptal costs about $500.00 per month. Befor the month is out I'll have to go to lithium and depakote until I can figure something else out.
Just in case you are still checking on this thread. I had to take prednisone for a massive poison ivy outbreak and it sent me spiraling into a manic episode. Wish I would have known that prednisone did that BEFORE I got it. What the previous poster said is absolutely true!
Yes it is a very scary ride. Pretty soon I wasn't sleeping anymore and in real bad shape. Also knowing what was causing it was bugging the hell out of me. The only reason I found out was when I was checking out of the E.R. I mentioned to the nurse there that my brain just wouldn't shut down and I was having a hard time breathing and she told me that prednisone will cause a psychotic event in a normal person and send a bipolar person into an extreme manic episode. However it doesn't do it for all b-pers. Now if I have to have prednisone (for my copd) the doc gives me some klonopin to balance me out. Yea that was one of the scariest times of my life.
The first thing they gave me when I entered the E.R. was 20 mg. of prednisone.
You might want to think about an allergic bracelet.
Yes I know exactly what you mean. I get all jacked up on steroids (I think everyone does) and coupled with a bipolar problem can send a person off the rictor scale. As I stated before I would highly recommend a "downer" like klonopin while taking prednisone to try to get some kind of a balance. I was actually slipping in and out of conciousness when I was in the ambulance. Steroids are not a drug to be taken lightly, they can do all kinds of bad stuff, that's why they are on a taper on taper off system. (I see this link wasn't sent to me now, don't know why it ended in my inbox)
Glad to be of help. I know what a problem being bipolar can create. During my episode of prednisone I lost a couple of good friends due to my rantings and ravings. I must remind you that I brought this up with my primary care physician and he said not all people respond the way we did, but then again not everyone responds to any drugs the same. If you have to use it in an emergency, as asthmatics, like myself there is no better use of last resort as prednisone, but If you have to use it make sure your doctor gives a "counter" drug like klonopin or oxycontin offset it. However both those drugs are highly addictive. I am sure you have read what steroids can do to people.
I am allergic to peanut butter, and after my reaction. the doctors put me on prednisone for five days. I felt really good and realized that prednisone put me into a mania. Than after not taking prednisone I began to get some of my anxiety back.
I am assuming you are also bipolar. I personally think that pharmacists should have a red flag on their prescription logs for prednisone and bipolar. They told me that if they had to put red flags on all the negative interactions of prednisone they would need another computer. The anxiety thing I'm not sure about.
Yes, I have heard of prednisone being bad for people that are bipolar. It causes mania and psychosis in bipolar people. It put me into mania both times I used it for my foot pain. I have plantar faciitis and it was used to bring down my inflamation. Anyhow, any steroid causes mania in bipolar people. Hope this helps.
Yes you should. Any time any medication has any side effects of any kind you should let your doctor know and if they are psychiatric side effects they could discuss with your psychiatrist what medication might not have these effects that would help in the same manner. That happenned to one time when I needed an antibiotic. They can also check the physician's database online that only a doctor can acccess.
Prednisone was hell. I wanted to die even faster. The World was driving me crazy. Too much noise, too much light. It was a suicidal mania. Not the kind where i get to make things.
I was given prednisone for asthma. This last ER visit I to Salmeterol in the arm. Always have salmeterol in the rearend. The arm shot was so painful for a very long time . Even two days later I was still hurting. It's a thick med. I was in so much pain, I cried.
just for the record any medicine Iv ever taken that said may cause drowsiness made me manic complete opposite. Like it said. Maybe they need to do some research because it obviously can affect us in other ways!
I am bipolar and due to some major chronic stress in my life basically I became an emotional recluse.....my life became nothing but working and sleeping, unable to accomplish little else...everything was falling apart....then I was diagnosed with lung sarcoidosis and given prednisone short term....I'm sorry but it was the best week I have had in a long time....yes I became manic but in the depths where I was it was it was a blessing....but now I'm off it and back to feeling emotionally paralyzed....I'm going to talk to my Dr. About future use for my bipolar
I was put on Prednisone oral and Zithromax for a severe infection in my system. I take depression meds, but recently decided to take a vacation from them after 15 years, just to see how I felt. I know it's a high risk in itself. I always had mood swings, bad enough for my Doc to try Lithium and Depakote on me. Anyway, my family Doc gave me the Prednisone and a Z pak. The first dose of steroids, I had to take three, then taper. It immediately put me into a euphoric state, I actually felt great for the first 3 days maybe, then all hell broke loose, I felt like I was loosing my mind. I had to start taking high doses of Klonopin and started the Depakote, at least until I'm done the roids. I still have 2 doses left of the prednisone, I have to call the doc and see if I should keep going or just stop. If you have an existing Bi Polar problem or depression, I would say the changes are extremely high you will have a manic or depressive episode on Prednisone.
I don't have bipolar disorder, but I do have to take prednisone from time to time. It always elevates my mood and I over talk, say inappropriate things, can't sleep, over eat and have to have someone go shopping with me as I overspend too. It is sheer misery worrying that I will say or do something I will later regret.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.